Alert archive / Washington / Winter Storm Warnings in 2020

Winter Storm Warning 4, NWS Seattle, WA

January 15, 2020

NWS Seattle, WA issued this winter storm warning at Jan 15, 2020, 4:12 PM PST. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 2020, 4:12 PM PST (00:12 UTC)
Expired
Jan 15, 2020, 6:00 PM PST
In force
108 min
Issued by
NWS Seattle, WA

The text

As transmitted.

404 
WWUS46 KSEW 160012
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
412 PM PST Wed Jan 15 2020

WAZ514>516-160200-
/O.EXP.KSEW.WS.W.0003.000000T0000Z-200116T0000Z/
/O.NEW.KSEW.WS.W.0004.200116T0012Z-200116T0200Z/
Eastern Strait of Juan de Fuca-Western Strait of Juan De Fuca-
North Coast-
including Sequim, Port Angeles, Clallam Bay, Joyce, Sekiu, 
Beaver, Clearwater, Forks, Neah Bay, Ozette, and Queets
412 PM PST Wed Jan 15 2020

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WHAT...Heavy wet snow continued. Additional snow accumulations 1
  to 3 inches. Winds gusting as high as 40 mph.

* WHERE...Eastern Strait of Juan de Fuca lowlands, including 
  Port Angeles, Sequim, and Blyn, Western Strait of Juan de Fuca 
  lowlands, including Sekiu, Clallam Bay, and Joyce and North 
  coast, including Neah Bay, Forks, and Queets.

* WHEN...Until 6 PM PST this evening.

* IMPACTS...Plan on slippery road conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

For the latest road conditions in Washington state, call 5 1 1.

&&

$$

WAZ511-559-160200-
/O.EXP.KSEW.WS.W.0003.000000T0000Z-200116T0000Z/
/O.NEW.KSEW.WS.W.0004.200116T0012Z-200116T0200Z/
Hood Canal Area-Bremerton and Vicinity-
including Shelton, Seabeck, Belfair, Brinnon, Bremerton, Poulsbo,
and Indianola
412 PM PST Wed Jan 15 2020

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WHAT...Heavy wet snow continued. Additional snow accumulations
  of 2 to 4 inches.

* WHERE...Western Kitsap and the lowlands of eastern Jefferson 
  and Mason Counties, including Brinnon, Seabeck, and Shelton 
  and Bremerton and vicinity, including Indianola, Bainbridge 
  Island, Silverdale, and Port Orchard.

* WHEN...Until 6 PM PST this evening.

* IMPACTS...Plan on slippery road conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

For the latest road conditions in Washington state, call 5 1 1.

&&

$$

WAZ513-160815-
/O.CON.KSEW.WS.W.0003.000000T0000Z-200116T1400Z/
Olympics-
including Amanda Park, Quinault, and Hurricane Ridge
412 PM PST Wed Jan 15 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM PST
THURSDAY...

* WHAT...Heavy snow continued. Additional snow accumulations of 10
  to 15 inches. Winds gusting as high as 45 mph.

* WHERE...Olympic mountains and valleys, including Hurricane 
  Ridge, Amanda Park, and Quinault.

* WHEN...Until 6 AM PST Thursday.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

For the latest road conditions in Washington state, call 5 1 1.

&&

$$

WAZ568-160815-
/O.CON.KSEW.WW.Y.0007.000000T0000Z-200116T1400Z/
Cascades of Snohomish and King Counties-
including Darrington, Baring, Stevens Pass, Skykomish, 
and Snoqualmie Pass
412 PM PST Wed Jan 15 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST
THURSDAY...

* WHAT...Snow continued. Additional snow accumulations of up to 
  4 inches. Winds gusting as high as 45 mph.

* WHERE...Cascade mountains and valleys of Snohomish and King 
  Counties, including Darrington, Index, Skykomish, Stevens 
  Pass, and Snoqualmie Pass.

* WHEN...Until 6 AM PST Thursday.

* IMPACTS...Plan on slippery road conditions. Gusty winds could 
  bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

For the latest road conditions in Washington state, call 5 1 1.

&&

$$

WAZ567-160815-
/O.CON.KSEW.WW.Y.0006.000000T0000Z-200116T1400Z/
Cascades of Whatcom and Skagit Counties-
including Concrete, Hamilton, Lyman, Maple Falls, Deming, 
and Newhalem
412 PM PST Wed Jan 15 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST
THURSDAY...

* WHAT...Snow continued. Additional snow accumulations of up to 10 
  inches. Winds gusting as high as 45 mph.

* WHERE...Cascade mountains and valleys of Whatcom and Skagit 
  Counties, including Maple Falls, the Mount Baker Ski Area, 
  Newhalem, Lyman, and Concrete.

* WHEN...Until 6 AM PST Thursday.

* IMPACTS...Travel could be very difficult. Gusty winds could 
  bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

For the latest road conditions in Washington state, call 5 1 1.

&&

$$

WAZ569-160815-
/O.CON.KSEW.WW.Y.0007.000000T0000Z-200116T1400Z/
Cascades of Pierce and Lewis Counties-
including Morton, Ashford, Packwood, Randle, Paradise, 
and Longmire
412 PM PST Wed Jan 15 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST
THURSDAY ABOVE 1500 FEET...

* WHAT...Snow continued above 1500 feet. Additional snow 
  accumulations of up to 7 inches. Winds gusting as high as 45 
  mph.

* WHERE...Cascade mountains and valleys of Pierce and Lewis 
  Counties, including the Crystal Mountain Ski Area, Paradise on 
  Mount Rainier, Ashford, Randle, and Packwood.

* WHEN...Until 6 AM PST Thursday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

For the latest road conditions in Washington state, call 5 1 1.

&&

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Jan 15, 4:03 PM PST, 9 minutes earlier.

Area forecast discussion, Jan 15, 4:03 PM PST, 9 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
403 PM PST Wed Jan 15 2020

.SYNOPSIS...Active weather to continue over the next week. A
strong area of low pressure will continue to bring snow to the
Olympic Peninsula and western Kitsap County locations into the
evening. Scattered snow elsewhere will being to taper tonight.
Strong east winds will peak this evening and gradually ease into
Thursday. Scattered rain and snow showers will continue Thursday
and Friday before the next frontal system affects the area on
Saturday. Saturday will mark the transition back to the typical
winter pattern of periods of lowland rain and mountain snow.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...A water vapor analysis
this afternoon continues to reveal a very well organized (and
picturesque!) extratropical cyclone just off the coast of
Washington and Oregon. A sfc low accompanies this system, with 21z
WPC analysis showing a 980mb low center with associated frontal
boundaries extending to its E/SE and S. This area of deep low
pressure has been largely responsible for the sensible weather
impacts today.

Looping MRMS radar imagery reveals a broad swath of precipitation
across the area-mostly stratiform across Washington, with more
convective activity across the offshore waters. Precip (in the
form of mostly snow) initially spread onto the coast during the
late morning hours, where some snowfall accumulation was reported.
Precip (mostly snow) then spread further inland towards Puget
Sound and areas eastward. This would normally point towards a
concerning widespread lowland snowfall event, but there has been
a specific caveat in the forecast. A strong pressure gradient
exists between the offshore area of low pressure and the arctic
high pressure system to the north and east of the region. Pressure
gradient points east to west, leading to the development of
easterly/downslope winds off the Cascades. Downslope winds dry and
warm the lower levels of the atmosphere, which has had several
implications this afternoon. First, drier air, evidenced by
noticeably low dewpoints, caused much of the snow to evaporate
across the lowlands before reaching the sfc- at best some light
snow showers and flurries were able to make it to the sfc.
Stronger snow bands have caused some to panic this afternoon, as
quick bursts of wind-driven snow showers have been reported-but
given the nature of the atmospheric column this afternoon, not
much in the way of accumulation is expected. Continued downslope
winds will lead to the decrease in coverage of the snow showers
through the evening. The large exception to this type of event is
western Kitsap County, especially near Hood Canal. This setup is
favorable for heavy snowfall through the afternoon, with coverage
tapering through the evening. Areas across eastern Clallam and
Jefferson County-and to some extend Port Angeles, have been in a
similar situation this afternoon. Will keep Winter Storm Warning
going for these areas through 6PM this evening to cover much of
the evening commute with continued snowfall. Will likely need an
advisory through the remainder of the evening as this headline
expires.

The winds have been a story themselves this afternoon. Breezy
easterlies have been experienced by nearly all locations in W WA
this afternoon, with the highest sustained speeds and gusts across
the east Puget Sound lowlands and adjacent foothills. Also getting
storm force winds across some of the waters (see marine section).
Gusty winds will cause trees to fall as well as power outages.
Wind gusts within snow showers will also reduce visibility at
times, something to keep in mind for the evening commute. Winds
will peak this evening into the first half of the overnight hours,
before gradually diminishing. All High Wind Warnings and Wind
Advisories remain in effect.

As if wind and snow was not enough, have seen quite the handful of
lightning strikes near the low pressure center and along the cold
front this afternoon, across the offshore waters. Mid level lapse
rates in the vicinity of the cold core low have contributed to
enough instability for isolated thunder. Will keep this going for
the offshore waters and near the WA Coast thru the evening.

Overnight tonight, the strong cyclone will lift north and rapidly
weaken as it becomes absorbed in much larger scale cyclonic flow
across the NE Pacific. Loss of the parent system should lead to
the overall demise of the frontal system and open the door to a
somewhat benign weather day on Thursday. Conditions will remain
unsettled given the disturbed mid level flow, so off and on
rain/snow showers will be possible. Temps will rebound a little on
Thursday, and snow levels will rise a tad. Best chance for a
lowland rain/snow mix or brief changeover to snow showers will be
in the stronger, convective showers.

Yet another weather system is on tap for late Friday into
Saturday. Some details remain uncertain. Temps look to fall a
degree or two and snow levels fall back below 500 feet. If precip
moves in as early as Friday evening/Friday night, could see a
round of at least light lowland snow. Additional accumulation
looks light at the moment. The good news (well, for those tired
of the snow), is that snow levels rise significantly through the
day Saturday. This will mark our return to the more typical PacNW
winter weather characterized by lowland rain and mountain snow.
No river flooding is expected on Saturday, though it's worth an
extra eye on rainfall totals and snowmelt over the Olympics.

Kovacik

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...A fairly active long term
period looks to be in store. Broad scale cyclonic flow will
continue to dominate across the NE Pacific. This will help to
bring weather systems into the area periodically through at least
mid week. The first of which on Sunday may miss us to the north as
a ridge tries to build north from the desert SW. This ridge will
likely be pushed east rather quickly by Monday as a shortwave kick
east across the Pacific. Additional frontal boundaries may bring
rain to the area from Tuesday onwards.

Kovacik

&&

.AVIATION...A strong low pressure system moving over the offshore
waters will support strong southwesterly flow aloft this evening.
Low level offshore flow has increased substantially this afternoon
and could continue to lead to some localized low level wind shear
this evening. The next round of precipitation will continue
through 3Z and will continue as a rain/snow mix. Precipitation
should transition to rain for most terminals by 6Z, with the
exception being KPWT and KBLI. Ceilings will remain VFR to MVFR
with precipitation expected overnight into tomorrow. Some isolated
areas of IFR ceilings and visibility will be possible in snow.

KSEA...VFR ceilings with additional rounds of mixed rain/snow
expected by 6Z. Precipitation should transition to all rain by 6Z.
Surface winds easterly to southeasterly 10 to 20 knots, gusting
to 25 knots at times through the evening hours. SB

&&

.MARINE...A strong surface low and its associated frontal system
will continue to move over the western Washington offshore waters
this afternoon and evening, bringing storm and gale force winds
to the region. Have upgraded the gale warning for the Strait of
Juan de Fuca to a Storm Warning with the afternoon forecast
package to line up with recent wind observations and gradients in
the area. In addition, have upgraded the Gale Watch to a Gale
Warning for the waters of Puget Sound and Hood Canal this evening.
Gale warnings remain in effect for the Northern Inland Waters and
Admiralty Inlet.

Seas will briefly build to near 20 feet tonight and Thursday over
the Coastal Waters. In addition, a coastal flood advisory has been
issued for areas along the inland Puget Sound waters as the
combination of high astronomical tides, low pressure, and wind
waves could produce minor tidal overflow on Thursday morning.

Winds will gradually start to ease as the low weakens and moves
onshore over Vancouver Island on Thursday. Another strong frontal
system will then move through the area Friday night and Saturday.
SB

&&

.HYDROLOGY...An organized frontal system is expected to affect the
Olympic Peninsula Friday night and much of Saturday. With
estimated rainfall totals between 2 and 3 inches, rivers in the
area to expected to rise, particularly the Skokomish. Will also
monitor snow levels during this time period for the possibility
of snow melt. Refer to ESFSEW for further details and continue to
monitor the latest forecast information as the details of the
event evolve.

Kovacik

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Coastal Flood Advisory from 6 AM to 2 PM PST Thursday for
     Admiralty Inlet Area-Bremerton and Vicinity-Everett and
     Vicinity-San Juan County-Seattle and Vicinity-Tacoma Area-
     Western Skagit County-Western Whatcom County.

     Winter Weather Advisory until 6 AM PST Thursday for Cascades of
     Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties-Cascades of Whatcom and Skagit Counties.

     Winter Storm Warning until 6 AM PST Thursday for Olympics.

     Wind Advisory until 1 AM PST Thursday for Western Whatcom County.

     High Wind Warning until 10 PM PST this evening for Admiralty
     Inlet Area-Central Coast-East Puget Sound Lowlands-North
     Coast.

     Wind Advisory until 1 AM PST Thursday for Everett and Vicinity.

     Winter Storm Warning until 6 PM PST this evening for Bremerton
     and Vicinity-Eastern Strait of Juan de Fuca-Hood Canal Area-
     North Coast-Western Strait of Juan De Fuca.

     High Wind Warning until 1 AM PST Thursday for San Juan County.

     Wind Advisory until 10 PM PST this evening for Eastern Strait of
     Juan de Fuca.

PZ...Small Craft Advisory until 4 AM PST Thursday for Grays Harbor
     Bar.

     Storm Warning until 10 PM PST this evening for Central U.S.
     Waters Strait Of Juan De Fuca-Coastal Waters From Cape
     Flattery To James Island 10 To 60 Nm-Coastal Waters From
     Cape Flattery To James Island Out 10 Nm-Coastal Waters From
     James Island To Point Grenville 10 To 60 Nm-Coastal Waters
     From James Island To Point Grenville Out 10 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater Out
     10 Nm-East Entrance U.S. Waters Strait Of Juan De Fuca-West
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Gale Warning from 10 PM this evening to 4 AM PST Thursday for
     Central U.S. Waters Strait Of Juan De Fuca-Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-East Entrance U.S. Waters Strait Of
     Juan De Fuca-West Entrance U.S. Waters Strait Of Juan De
     Fuca.

     Gale Warning until 4 AM PST Thursday for Admiralty Inlet-
     Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory until 4 PM PST this afternoon for Puget
     Sound and Hood Canal.

     Gale Warning until 4 AM PST Thursday for Puget Sound and Hood
     Canal.

&&

www.weather.gov/seattle

In the hours before

Local storm report, Jan 15, 12:09 PM PST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1209 PM PST WED JAN 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 SSW HOODSPORT         47.37N 123.16W
01/15/2020  M1.2 INCH        MASON              WA   CO-OP OBSERVER

            CPHW1: CUSHMAN POWER 2 MEASURED 1.2 INCHES
            OF SNOW.

&&

MP
Local storm report, Jan 15, 12:14 PM PST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1214 PM PST WED JAN 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             DIABLO                  48.71N 121.13W
01/15/2020  M8.5 INCH        WHATCOM            WA   CO-OP OBSERVER

            DIAW1: DIABLO DAM MEASURED 8.5 INCHES OF
            SNOW.

&&

MP
Local storm report, Jan 15, 12:15 PM PST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1215 PM PST WED JAN 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     SNOW             NEWHALEM                48.68N 121.24W
01/15/2020  M10.0 INCH       WHATCOM            WA   CO-OP OBSERVER

            NWMW1: GORGE DAM REPORTED 10 INCHES OF SNOW.

&&

MP
Local storm report, Jan 15, 12:17 PM PST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1217 PM PST WED JAN 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     SNOW             3 ENE DIABLO            48.73N 121.07W
01/15/2020  M5.0 INCH        WHATCOM            WA   CO-OP OBSERVER

            ROSW1: ROSS DAM REPORTED 5 INCHES OF SNOW.

&&

MP
Local storm report, Jan 15, 12:19 PM PST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1219 PM PST WED JAN 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             1 NNW NAVY YARD CITY    47.57N 122.68W
01/15/2020  M1.5 INCH        KITSAP             WA   CO-OP OBSERVER

            BRMW1: BREMERTON REPORTED 1.5 INCHES OF
            SNOW.

&&

MP
Local storm report, Jan 15, 4:07 PM PST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
407 PM PST WED JAN 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     SNOW             1 NE NEAH BAY           48.37N 124.62W
01/15/2020  M5.0 INCH        CLALLAM            WA   PUBLIC

            MEMBER OF THE PUBLIC REPORTED 5 INCHES OF
            SNOW IN THE LAST 24 HOURS.

&&

MP

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 4:05 PM PSTCoastal Flood AdvisorySEWSan Juan22 hr
Jan 15, 9:01 PM PSTSmall Craft AdvisorySEW24 hr
Jan 15, 10:57 PM PSTWind AdvisorySEWSan Juan4 hr
Jan 15, 11:03 PM PSTStorm WarningSEW3 hr
Jan 16, 2:43 AM PSTSmall Craft AdvisorySEW18 hr
Jan 16, 2:41 PM PSTGale WatchSEW12 hr
Jan 16, 2:41 PM PSTSmall Craft AdvisorySEW24 hr
Jan 16, 3:10 PM PSTHigh Wind WatchSEWSan Juan12 hr
Jan 16, 3:21 PM PSTWinter Storm WatchSEW22 hr

Nearby

Winter Storm Warnings in Washington, 2020Every winter storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.